Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 77, NWS Blacksburg, VA

September 4, 2003Stokes County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Sep 4, 2003, 4:29 AM EDT for Stokes County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2003, 4:29 AM EDT (08:29 UTC)
Expired
Sep 4, 2003, 7:30 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Stokes County, NC

The radar

The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1668 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 040837
FFWRNK
NCC169-041130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 AM EDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 730 AM EDT

* AT 429 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
  AROUND 3 INCHES OF RAIN HAS FALLEN OVER CENTRAL AND SOUTHERN 
  STOKES COUNTY.  THE HEAVIEST OF THE RAIN HAS FALLEN BETWEEN 
  DANBURY AND KING.  FLOODING OF SMALL STREAMS IS LIKELY IN THIS
  AREA OF THE COUNTY.  PERIODS OF HEAVY RAIN ARE EXPECTED TO 
  CONTINUE THROUGH 7:00 AM.  RUNOFF FROM THIS RAINFALL WILL 
  CAUSE FLOODING.

* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 730 AM EDT INCLUDE
  KING...
  DANBURY...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN
AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3636 8044 3626 8037 3632 8020 3642 8003
          3650 8025

$$

11
1 follow-up statement
000 
WGUS71 KRNK 040951
FFSRNK
NCC169-041130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 AM EDT THU SEP 4 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTY UNTIL
730 AM EDT...

  STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA

AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL SLOWLY EXITING STOKES COUNTY. 
RADAR ESTIMATED THAT OVER 3 INCHES OF RAIN HAD FALLEN BETWEEN KING 
AND DANBURY SINCE 3:00 AM. 

RUNOFF FROM THIS HEAVY RAINFALL WAS CAUSING FLASH FLOODING ALONG 
GOFF CREEK IN KING...AS WELL AS SIGNIFICANT FLOODING OF DITCHES AND 
POOR DRAINAGE AREAS. LOCAL LAW ENFORCEMENT REPORTED WATER COVERING 
THE BRIDGE ALONG GOFF ROAD AROUND 5:15 AM. THE HEAVY RAIN WILL 
DIMINISH ACROSS THE AREA PRIOR TO SUNRISE...ALTHOUGH RUNOFF WILL 
LIKELY CONTINUE TO CAUSE FLOODING PROBLEMS FOR ANOTHER HOUR OR TWO.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 3:02 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 4, 3:02 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
302 AM EDT THU SEP 4 2003

OVERVIEW...LOOKS LIKE ONE MORE DAY OF SHOWERS/STORMS...THEN DRIER
AND MUCH LESS HUMID WEATHER FOR THE WEEKEND INTO NEXT WEEK.

SHORT TERM...RADAR SHOWING PERSISTENT HEAVIER SHRA/TSRA ACROSS PARTS OF
THE SRN ZONES ALONG WEAK CONVERGENCE ZONE AND IN AREA OF HIGH THETA-E
SUPPORT. APCHG UPPER LEVEL JET AXIS/ASSOCD DIFFLUENCE THE BIG CONCERN
OVER THE W THIS MORNING...AND PIEDMONT THRU THIS AFTN WITH INJECTION OF
SOME INSOLATION. GIVEN BACKING FLOW AHEAD OF APCHG S/W TROF AND WEAK
SFC REFLECTION WILL OPT TO KEEP WATCH IN PLACE WHERE ONGOING...WITH
EXPANSION TO INCLUDE A FEW MORE ERN CTYS WHERE TRAINING HAS LOWERED FFG
IN SPOTS. IN ADDITION CONTD HIGH PWATS AND SHARPENING UPPER TROF WITH
SECONDARY SFC FRONT SHOULD INCREASE UVV OUT E WHERE COULD EVEN SEE A
FEW SVR STORMS LATER. THUS WILL UP POPS TO CAT SRN/SE ESPCLY THRU EARLY
AFTN WITH LKLYS ELSW...THEN LOWERING TO CHCY W LATER AS DEEP RH/MCON
SHIFTS OUT ALONG/E OF THE BLUE RIDGE AFTER MIDDAY. HIGH TEMPS CLOSE TO
MAV AND LIMITED OUT E PER SLOW START GIVEN SHRA/TSRA.

TNGT...REAL AIRMASS CHANGE FRONT FINALLY ON THE MOVE AS AXIS OF 5H TROF
PASSES N AND PROPELS DRIER AIR BOTH SFC/ALOFT ACROSS THE BLUE RIDGE
OVERNIGHT. THINK WILL STILL HAVE DECENT THUNDER COVERAGE ERN CTYS THIS
EVE BEFORE PSBL LINE FEATURE PROGRESSES EWD. FEW TSRA STILL PSBL
BLUE RIDGE/NRV EARLY ON BUT COVERAGE NO MORE THAN CHCY AS DRY ADVECTION
TAKES OVER. OTRW FEW CHANGES OTHER THAN TO UP POPS TO LIKELYS E TIL
MIDNGT AND RAISE TEMPS A LITTLE SE WHERE COOLER AIR WILL LAG.

FRI...GUIDANCE CONTS TO BANK ON DRYING COLUMN IN WAKE OF FRONT WITH
GOOD CAP ALOFT AND LACK OF MUCH TO TRIGGER SHRA OUTSIDE OROGRAPHICS.
ETA HOWEVER DOES SHOW SOME LATE DAY MCON PER SE FLOW INTO THE BLUE
RIDGE AND A RIBBON OF RESIDUAL BLYR RH ALONG 85H THETA-E GRADIENT IN
PLACE. ALTHO DEWPTS LOOK QUITE RESISTANT TO MUCH PRECIP...APPEARS BEST
TO OPT TOWARD AT LEAST AN ISOLD LOW TOPPED AFTN SHRA GIVEN ELY FLOW
REGIME. OTRW OVERALL MORE SUN AND WARMER TEMPS AS DRY AIR SHOULD WARM
QUICKLY GIVEN EXODUS OF ALL DEEP RH TO THE SE.

EXTENDED...EXPECT BEST FLUX OF DRY/SOMEWHAT COOLER AIR SAT INTO EARLY
WEEK IN RESPONSE TO SFC RIDGE/SUBSIDENCE NOSING IN BEHIND CSTL TRPCL
SYSTEM AND UPPER RIDGE OVERHEAD. WILL SEE NEXT WEAK BASICALLY DRY
BACKDOOR BNDRY SNEAK THRU THE REGION MON NGT FOLLOWED BY MORE HIGH PRES
WEDGING SWD ACROSS THE MID ATLC INTO MID WEEK. MAY NEED TO WATCH FOR
SOME LOW CLDS UP AGAINST THE SW RIDGES SAT GIVEN UPSLOPE COMP OTRW
CLR/PC WITH GNRLY SEASONAL TEMPS THRU THE PERIOD.

.RNK...
NC...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
NCZ001>006...NCZ018>020.

VA...FLOOD WATCH THROUGH NOON TODAY FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...NONE.

JH
Hazardous weather outlook, Sep 4, 4:28 AM EDT, 1 minute before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THIS
EVENING. SOME OF THESE STORMS WILL PRODUCE RAINFALL RATES OF BETWEEN
1 AND 3 INCHES PER HOUR. THIS MAY CAUSE FLASH FLOODING ACROSS MUCH
OF THE REGION INTO EARLY THIS AFTERNOON. IN ADDITION...THUNDERSTORMS
ARE EXPECTED TO ORGANIZE ALONG AND EAST OF THE BLUE RIDGE LATER
TODAY. THESE STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS AS THEY MOVE ACROSS THE PIEDMONT AND FOOTHILLS.
PLEASE SEE THE FOLLOWING PRODUCTS...WBCFFARNK AND WBCSPSRNK...FOR
ADDITIONAL DETAILS. THESE PRODUCTS CAN BE VIEWED ON THE BLACKSBURG
OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

In the hours before

Special weather statement, Sep 4, 4:15 AM EDT, 14 minutes before
NCZ005-006-VAZ024-033>035-043>047-058-059-041530-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT THU SEP 4 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY THIS EVENING...

A WEAK COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS THE MOUNTAINS
THIS AFTERNOON...AND INTO THE PIEDMONT DURING THE EVENING. SHOWERS
AND THUNDERSTORMS ARE EXPECTED WELL IN ADVANCE OF THE FRONT THIS
MORNING...AND AGAIN JUST AHEAD OF THE BOUNDARY LATER THIS AFTERNOON.
THE COMBINATION OF UPPER LEVEL ENERGY MOVING THROUGH AND
HEATING...MAY CAUSE SOME OF THESE STORMS TO BECOME SEVERE. LOCATIONS
JUST EAST OF THE BLUE RIDGE HAVE THE BEST CHANCE OF SEEING LARGE
HAIL AND DAMAGING WINDS...ESPECIALLY IF THE STORMS ORGANIZE INTO A
LINE LATER TODAY. IN ADDITION...VERY HEAVY RAINFALL WILL ACCOMPANY
MANY OF THE THUNDERSTORMS...WITH RAINFALL AMOUNTS OF TWO TO THREE
INCHES POSSIBLE IN A SHORT PERIOD.

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
UPDATES OR POSSIBLE WARNINGS.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:03 PM EDTFlash Flood WarningRNKRockingham3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.